Study Shows Statins Can Cause Extreme Muscle Pain
Posted on behalf of Goldberg Finnegan, LLC on Apr 15, 2016 in Drug Litigation
A new study published in the Journal of the American Medical Association has found that statin drugs lead to extreme muscle pain in some patients. According to the study, 42.6 percent of patients experienced muscle side effects while taking a statin medication, while no muscle side effects were reported in patients taking a placebo.
Statins have been on the market for decades and are a popular prescription option for treating heart conditions and high cholesterol. Although some patients have complained of muscle pains while taking statins, it has been difficult for the medical community to differentiate statin-related muscle issues from muscle aches and pains typically associated with age.
Rarely, statins can cause rhabdomyolysis, a condition where the muscles are eaten away. The statin Baycol, manufactured by drug giant Bayer was pulled from the market due to this side effect, and so was the highest dose of Zocor, a statin produced by Merck.
The study’s findings lend validity to patient complaints of muscle problems while taking statin medications.
Muscle Complaints Should Be Taken Seriously
Physicians are urged to listen when statin patients complain of muscle side effects; likewise, patients are encouraged to inform their doctors when experiencing such problems.
Multiple statin medications are on the market, providing physicians options when patients prove intolerant to a certain statin. A 2013 study of 6,600 people who were intolerant to one statin, found that when offered a different statin medication, 92 percent of these patients were able to tolerate the new statin medication.
If you have experienced adverse side effects such as debilitating muscle pains after being prescribed a statin drug, you may be entitled to compensation. The drug injury attorneys of Goldberg Finnegan will fight to recover compensation for your medical bills, lost wages and other damages.